Hi everyone. I have been on Gleevec for about four years now and I am experiencing side effects. Is it normal Do you have side effects after being on it for this long? I started with 400 mg and after the side effects started my doctor cut me down to 200 mg a day but it has not seemed to make much of a difference. I still have joint pain muscle aches and fatigue. I have also noticed that if I am feeling good I have a tendency to overdo it. When I do that the fatigue gets so bad it actually affects my ability to think. For example I help my brother-in-law do a very easy job at his house,just some light spackling. We worked on it for about 3 to 4 hours and when I got finished I was so tired I couldn’t even think straight. It also wiped me out for the entire next day I couldn’t do anything .I guess my question here is does anybody else experience these kind of affects on a low-dose like I am.? My doctor and I talked about switching to a different drug but some of the side effects of the alternative drugs are worse so we decided to stay on the 200 mg.
You are here
Hi mike i can assure you the side effects you describe are probably the same with almost all Cml “members “ I don’t know your age, I’m 62 on 800mg of Nilotinib and Monday-Friday do no additional work apart from my paid employment, Saturday and Sunday are days of rest, I do light diy jobs around the house, but commit my self to no completion time. Mike look after yourself, it’s not selfish but 52 weeks a year on medication cannot be described as a normal way of life.
I am in a similar situation to you. I have been taking 200mg generic for over a year now but am looking at switching drugs as my levels of fatigue are higher than anything I have ever experienced in my six and a half years as a patient. This is ironic, as I took 400mg without many problems for years, and now on 200mg I have become very lethargic and tired. I quit my job to try and regain some energy and a better quality of life but even then it has not helped. I am consulting my doctors at Hammersmith about the best way forward.
Thanks Tom, My doctor and I have talked about switching but I’m a little apprehensive to switch because some of the side effects from sprycel and tasigna are worse. I also had to quit working about a year ago. I’m learning as I go how to best deal with this situation. I just have to remember to take it easy and not overdo my exercises and other activities otherwise it totally wipes me out. I was just wondering if others have the same problems that I do. It appears that many others are having the same issues. I guess it could be much worse. The gleevec keeps my cancer in remission which is the main thing. Others have not been so lucky. Thanks again Tom.
The fatigue you describe is very familiar to almost all of us. For me, it was far worse on Gleevec than on Sprycel. I finally got my energy back after dropping another med I was on (synergistic?) and going down to 20 mg Sprycel. This is after 9 years! I wish two things: One is, I wish oncs would warn us, or understand or otherwise acknowledge the importance of fatigue - they don't seem to realize just how life-changing (image-changing, too, which is very important) this is. And two, I wish the research world would GET ON THIS!!!!! And figure out a better way. But I'm not holding my breath . . .
Hi Mike, I have had similar experience to yours. Fatigue is persistent, and absolutely does affect my ability to think clearly. Dx April 2017 -- almost 2 years! -- and on 400 mg Imatinib ever since. I quit my job last summer (at age 55) because I could not get through the day without a nap, and my ability to focus seemed to have waned considerably. I am a "tortoise" -- achieved MMR at 21 months (0.09) -- but my response has been stable and trending in the right direction. I have talked to two different oncologists about possibly switching to another TKI, but they both emphasized the overall good result and suggested staying the course for a while longer. It does not seem optimal, because maybe another TKI would have less significant side effects, but I try always to remember the positive aspects of this therapy -- we are staying alive!! ... Today I have my quarterly oncologist visit, and I suspect unless my result has gone up, we will continue with Imatinib.
My best coping mechanism is to be kind to myself and try not to be a superhero! Best of luck to you and please don't forget the obvious -- your body is fighting a disease, even though it's a mostly invisible one.
Hey Mike I was diagnosed Aug 2016 and started with 600mg Imatinib. Jan 2019 was lowered to 400mg. I do feel some better, but have to pick my battles. Ditto what everyone is saying about the fatigue. I'm 70 and went to a wellness Dr in January 2019. Lots of questions and bloodwork. Now following his plan of nutrition, vitamins and some exercise. Maybe some extensive bloodwork would help you. Best of luck to you